Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 62, NWS Columbia, SC

May 24, 2024Aiken County, South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 24, 2024, 4:14 PM EDT for Aiken County, South Carolina; Richmond County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 4:14 PM EDT (20:14 UTC)
Expired
May 24, 2024, 5:00 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 24, 2:45 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 PM EDT Fri May 24 2024

.SYNOPSIS...
A frontal boundary will approach the region Friday and is
expected to stall near the area resulting in chances of showers
and thunderstorms through the weekend. Another more organized
system is expected to be crossing the eastern US Monday and
Tuesday with additional chances for thunderstorms. Drier weather
is expected to return Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A very low amplitude 500 mb shortwave continues to approach the area
this afternoon with some scattered thunderstorms developing across
central GA as of 18z. The primary axis of highest instability still
remains to the west of forecast area, with generally between 1500-
2000 j/kg across the CSRA, falling to around 1000 j/kg in the
Midlands. HREF members generally were too slow with convective
initiation and are a bit too cool on temps and dew points, so
slightly higher instability across the area has been realized this
afternoon. While the HRRR and company were too slow with initiation,
their depiction of thunderstorm propagation and further development
seems very reasonable, spreading east into the CSRA between 20z and
00z. Convective coverage will likely increase across the entire area
throughout the evening but the severe threat still will remain
isolated in nature, so no surprise SPC continued the Marginal
risk across the area; shear remains very weak despite the
shortwave aloft and instability is borderline, with only minimal
mid-level dry air. HREF members generally continue shower and
elevated thunderstorm activity overnight thanks to moisture
convergence with PWAT's over 1.6" and modest instability between
500-1000 j/kg MU CAPE. So PoPs remain elevated overnight but
the severe threat will be limited.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday and Saturday Night: An upper shortwave trough over the
region early in the day is expected to slide eastward and deepen
as it moves over the coast. Behind it, northwest flow aloft is
forecast to bring in slightly drier air; however, PWATs are
anticipated to remain above 1.5" through much of the afternoon
and evening as latest guidance indicates the drier air arrives
a bit slower than previous model runs. Upper ridging is also
forecast to begin building over the region, in general, but
shortwave energy moving through the main pattern should be
enough to kick off a round of isolated to scattered
thunderstorms. There remains some question on how much coverage
we'll see because of a general lack of triggering mechanism in
the area. The potential for severe weather remains on the lower
side, but strong winds would be the main threat with any
stronger cells.

Sunday and Sunday Night: The upper level ridging continues to
strengthen over the region as southerly low-level flow becomes
more established. As a result, moisture begins to increase again
through the day and temperatures rise to the lower to mid 90s,
causing heat indices to approach, or even exceed, 100F in the
afternoon. Isolated to widely scattered showers and storms are
again possible, though it may be difficult to get much coverage
given the ridge overhead and another lack of triggering
mechanism. The higher chance of activity remains over the
northern portions of the forecast areas. If storms are able to
form, there remains potential for them to become strong to
severe with winds being the primary threat with the stronger
storms. However, the potential for any storms to form has been
on a downward trend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
An upper trough over the central CONUS is forecast to begin
moving towards the region on Monday. An associated frontal
boundary is forecast to move through the area, sparking another
round of showers and thunderstorms across the forecast area.
With cooling heights aloft and a more pronounced triggering
mechanism, the potential for severe weather returns for Monday.
As it looks now, Monday looks to be the highest chance for
severe weather. The trough continues to pass over Tuesday,
bringing another round of showers and storms, but the severe
threat looks low at this point. Drier air is then expected to
move into the region for most of the rest of the period. Rain is
thus not anticipated through the forecast period, but there is
uncertainty between model guidance.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions generally expected during this forecast period,
outside of any shower-storm activity.

Convection is developing across central GA currently, slowing
moving towards the Augusta terminals. Expecting possible
thunderstorm activity to move into those terminals between
~19-21z, so a tempo group for TSRA has been included for those
sites. Scattered thunderstorm activity is expected to linger
into the evening for AGS and DNL, along with OGB. Confidence is
still too low for a TAF mention at CAE and CUB due to the timing
and coverage. Shower and storms are also possible for all sites
through roughly 08z, but again confidence is too low for
explicit TAF mentions but ran with VCSH overnight. Some
scattered areas of fog and stratus are possible overnight
outside and behind any showers.

EXTENDED AVIATION OUTLOOK...Restrictions possible at times
through early next week in afternoon and evening showers and
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, May 24, 5:05 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
505 AM EDT Fri May 24 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-250915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
505 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms developing today with isolated damaging wind
gusts possible in the strongest storms that develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 24, 2:27 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
227 PM EDT Fri May 24 2024

GAZ065-077-241900-
Burke GA-Richmond GA-
227 PM EDT Fri May 24 2024

...A strong thunderstorm will impact portions of northwestern Burke
and south central Richmond Counties through 300 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gough, or 15 miles northwest of Waynesboro, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Hephzibah, McBean, Gough, Blythe, Keysville, and Ellwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3308 8229 3315 8227 3322 8223 3326 8225
      3327 8228 3335 8197 3306 8194
TIME...MOT...LOC 1826Z 265DEG 19KT 3318 8225

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CJR
Special weather statement, May 24, 3:20 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
320 PM EDT Fri May 24 2024

GAZ077-241945-
Burke GA-
320 PM EDT Fri May 24 2024

...A strong thunderstorm will impact portions of southwestern Burke
County through 345 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midville, or 13 miles southeast of Louisville, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midville and Magruder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3282 8226 3283 8231 3284 8231 3288 8229
      3295 8227 3303 8214 3292 8207 3292 8208
      3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1920Z 242DEG 12KT 3283 8228

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CJR
Special weather statement, May 24, 4:05 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
405 PM EDT Fri May 24 2024

GAZ063>065-SCZ030-242045-
Richmond GA-McDuffie GA-Columbia GA-Aiken SC-
405 PM EDT Fri May 24 2024

...Strong thunderstorms will impact portions of McDuffie, Columbia,
Richmond and southwestern Aiken Counties through 445 PM EDT...

At 404 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wrightsboro to near Jackson. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Martinez, Fort
Eisenhower, Augusta, Clearwater, Belvedere, Hephzibah, Harlem, New
Ellenton, Jackson, Appling, Glendale, South Augusta, Midtown,
Riverwood, and Summerville.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 2.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3364 8246 3365 8244 3356 8204
      3353 8202 3355 8199 3347 8167 3324 8184
      3326 8192 3323 8199 3327 8213 3330 8217
      3329 8220 3339 8255 3360 8265
TIME...MOT...LOC 2004Z 270DEG 29KT 3355 8265 3334 8185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:19 PM EDTSpecial Weather StatementCAEAiken56 min
May 24, 6:14 PM EDTSpecial Weather StatementCAEMcCormick31 min
May 24, 6:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick55 min
May 24, 6:38 PM EDTSpecial Weather StatementCAECalhoun37 min
May 24, 6:56 PM EDTSpecial Weather StatementCAERichland34 min
May 24, 7:23 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland52 min
May 24, 7:43 PM EDTSpecial Weather StatementCAESumter32 min
May 24, 2:27 PM EDTSpecial Weather StatementCAERichmond33 min
May 24, 3:20 PM EDTSpecial Weather StatementCAEBurke25 min
May 24, 4:05 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond40 min
May 24, 6:18 PM EDTSpecial Weather StatementCAEMcDuffie42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.